On Binary Sequences from Recursions “modulo 2e” Made Non-Linear by the Bit-By-Bit “XOR” Function

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 547)


We consider binary sequences obtained by choosing the the most significant bit of each element in a sequence obtained from a feedback shift register of length n operating over the ring Z/2e, that is with arithmetic carried out modulo 2e. The feedback has been made non-linear by using the bit-by-bit exclusive-or function as well as the linear operation of addition. This should increase the cryptologic strength without greatly increasing the computing overheads. The periods and linear equivalences are discussed. Provided certain conditions are met it is easy to check that the period achieves its maximal value.


  1. [1]
    A M Frieze, J Hastad, R Kannan, J C Lagarias, A Shamir, “Reconstructing truncated integer variables satisfying linear congruences”, SIAM J. Comput., 17, 262–280 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    M Ward, “The arithmetical theory of linear recurring series”, Transactions of the American Mathematical Society, 35, 600–628 (July 1933)zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Z D Dai, “Binary Sequences Derived from Maximal Length Linear Sequences over Integral Residue Rings”, Proceedings of the Workshop on Stream Ciphers, eds. T Beth, D Gollmann, F Piper, P Wild, Report 89/1, Europäisches Institut für System-sicherheit, Universität Karlsruhe, D-7500 Karlsruhe 1.Google Scholar
  4. [4]
    Z D Dai, M Q Huang, “A Criterion for Primitiveness of Polynomials over Z/(2d)”, Kexue Tongbao, to be publishedGoogle Scholar
  5. [5]
    Z D Dai, “Binary Sequences Derived from Sequences over the Integral Residue Rings: (I) Periods and Minimal Polynomials”, to be submittedGoogle Scholar
  6. [6]
    Z D Dai, T Beth, D Gollmann, “Lower Bounds for the Linear Complexity of Binary Sequences derived from Sequences over Residue Rings”, Proceedings of Eurocrypt-90Google Scholar
  7. [7]
    W G Chambers, Z D Dai, “A simple but effective modification to a multiplicative congruential random-number generator”, to be published in IEE Proc EGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1991

Authors and Affiliations

  1. 1.Department of Electronic and Electrical EngineeringKing’s College LondonLondonUK
  2. 2.Mathematics Department, Royal Holloway and Bedford New CollegeUniversity of LondonEgham, SurreyUK

Personalised recommendations